Alert archive / Oregon / Wind Advisories in 2006

Wind Advisory 8, NWS Pendleton, OR

January 23, 2006Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 23, 2006, 2:41 PM PST for Union County, Oregon. It took effect at Jan 24, 2006, 4:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2006, 2:41 PM PST (22:41 UTC)
In effect from
Jan 24, 2006, 4:00 AM PST
Expired
Jan 24, 2006, 11:26 AM PST
In force
7 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 232241
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
241 PM PST MON JAN 23 2006

...VERY WINDY OVER PORTIONS OF THE GRANDE RONDE VALLEY TONIGHT
THROUGH TUESDAY NIGHT...

.STRONG HIGH PRESSURE OVER SOUTHEAST OREGON HAS RESULTED IN A
TIGHT SURFACE PRESSURE GRADIENT ACROSS THE GRANDE RONDE VALLEY.
THE PRESSURE GRADIENT WILL STRENGTHEN TONIGHT AND WILL CONTINUE
THROUGH TUESDAY NIGHT. AS A RESULT...WINDS WILL INCREASE OVER
THE GRANDE RONDE VALLEY WITH STRONG WINDS NEAR LADD AND PYLES
CANYONS.

ORZ049-240645-
/O.NEW.KPDT.WI.Y.0008.060124T0600Z-060125T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
241 PM PST MON JAN 23 2006

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
PST TUESDAY. 

SOUTH WINDS WILL INCREASE TONIGHT WITH SUSTAINED WINDS OF 30 TO 40 MPH
AND GUSTS TO 50 MPH NEAR LADD AND PYLES CANYONS AFTER 10 PM. THE
STRONG WINDS WILL CONTINUE THROUGH TUESDAY NIGHT. THOSE TRAVELING
ALONG INTERSTATE 84 THROUGH LADD CANYON AND HIGHWAYS 203 AND 237
NEAR PYLES CANYON SHOULD BE PREPARED FOR SUDDEN WIND GUSTS AND
DANGEROUS CROSS WINDS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
3 follow-up statements
000 
WWUS76 KPDT 240532 AAA
NPWPDT

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
932 PM PST MON JAN 23 2006

...VERY WINDY CONDITIONS DEVELOPING OVER PORTIONS OF THE GRANDE
RONDE VALLEY LATE TONIGHT THROUGH TUESDAY NIGHT...

.STRONG HIGH PRESSURE OVER SOUTHEAST OREGON IS RESULTING IN
TIGHTENING SURFACE PRESSURE GRADIENTS ACROSS THE GRANDE RONDE
VALLEY. THE PRESSURE GRADIENT WILL STRENGTHEN LATE TONIGHT AND
WILL CONTINUE THROUGH TUESDAY NIGHT. AS A RESULT...WINDS WILL
INCREASE OVER THE GRANDE RONDE VALLEY WITH STRONG WINDS NEAR LADD
AND PYLES CANYONS.

ORZ049-241345-
/O.EXT.KPDT.WI.Y.0008.060124T1200Z-060125T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
932 PM PST MON JAN 23 2006

...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 4 AM TO 10 PM PST
TUESDAY. 

SOUTH WINDS WILL INCREASE LATE TONIGHT WITH SUSTAINED WINDS OF 30
TO 40 MPH AND GUSTS TO 50 MPH NEAR LADD AND PYLES CANYONS AFTER
4 AM TUESDAY. THE STRONG WINDS WILL CONTINUE THROUGH TUESDAY
NIGHT. THOSE TRAVELING ALONG INTERSTATE 84 THROUGH LADD CANYON AND
HIGHWAYS 203 AND 237 NEAR PYLES CANYON SHOULD BE PREPARED FOR
SUDDEN WIND GUSTS AND DANGEROUS CROSS WINDS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

RSC
000 
WWUS76 KPDT 241336
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
536 AM PST TUE JAN 24 2006

...VERY WINDY CONDITIONS DEVELOPING OVER PORTIONS OF THE GRANDE
RONDE VALLEY EARLY THIS MORNING THROUGH THIS EVENING...

.STRONG HIGH PRESSURE OVER SOUTHEAST OREGON IS RESULTING IN
TIGHTENING SURFACE PRESSURE GRADIENTS ACROSS THE GRANDE RONDE
VALLEY. THE PRESSURE GRADIENT WILL STRENGTHEN THIS MORNING AND WILL
CONTINUE INTO THIS EVENING. AS A RESULT...WINDS WILL INCREASE OVER
THE GRANDE RONDE VALLEY WITH STRONG WINDS NEAR LADD AND PYLES
CANYONS AND NEAR THE TOWN OF UNION.

ORZ049-242200-
/O.CON.KPDT.WI.Y.0008.000000T0000Z-060125T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
536 AM PST TUE JAN 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE ALREADY
OCCURRING AT LADD CANYON AND THE TOWN OF UNION EARLY THIS MORNING.
THE WINDS WILL CONTINUE TO INCREASE WITH SUSTAINED WINDS OF 30 TO
40 MPH AND GUSTS TO 50 MPH EXPECTED NEAR LADD AND PYLES CANYONS
AND THE TOWN OF UNION. THE STRONG WINDS WILL CONTINUE INTO THIS
EVENING. THOSE TRAVELING ALONG INTERSTATE 84 THROUGH LADD CANYON
AND HIGHWAYS 203 AND 237 NEAR PYLES CANYON SHOULD BE PREPARED FOR
SUDDEN WIND GUSTS AND DANGEROUS CROSS WINDS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
000 
WWUS76 KPDT 241926
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1126 AM PST TUE JAN 24 2006

...VERY WINDY CONDITIONS OVER PORTIONS OF THE GRANDE RONDE
VALLEY...

.STRONG HIGH PRESSURE OVER SOUTHEAST OREGON IS RESULTING IN
TIGHTENING SURFACE PRESSURE GRADIENTS ACROSS THE GRANDE RONDE
VALLEY. THE PRESSURE GRADIENT WILL STRENGTHEN SOME THIS AFTERNOON.
AS A RESULT...WINDS WILL INCREASE OVER THE GRANDE RONDE VALLEY
WITH STRONG WINDS NEAR LADD AND PYLES CANYONS AND NEAR THE TOWN OF
UNION.

ORZ049-250330-
/O.UPG.KPDT.WI.Y.0008.000000T0000Z-060125T0600Z/
/O.NEW.KPDT.HW.W.0004.060124T1926Z-060125T0600Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
1126 AM PST TUE JAN 24 2006

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTH WINDS OF 40 TO 50 MPH ARE OCCURRING AT LADD CANYON AND THE
TOWN OF UNION EARLY THIS AFTERNOON. THESE STRONG WINDS WILL
CONTINUE THROUGH THIS EVENING. THOSE TRAVELING ALONG INTERSTATE
84 THROUGH LADD CANYON AND HIGHWAYS 203 AND 237 NEAR PYLES CANYON
SHOULD BE PREPARED FOR SUDDEN WIND GUSTS AND DANGEROUS CROSS
WINDS.

A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS ARE EXPECTED
TO BE 40 MPH OR GREATER WITH GUSTS IN EXCESS OF 58 MPH. THESE
WINDS CAN EASILY TOSS AROUND LOOSE OBJECTS AND DOWN LARGE TREE
LIMBS AND POWER LINES. THOSE VENTURING OUTDOORS SHOULD USE EXTREME
CAUTION AND BE ALERT FOR FLYING DEBRIS. DRIVING MAY ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. FOR ADDITIONAL
WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 23, 2:00 PM PST, 41 minutes earlier.

Area forecast discussion, Jan 23, 2:00 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PST MON JAN 23 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY. BROAD HIGH PRESSURE RIDGE IS
CURRENTLY OVER THE EASTERN PACIFIC AND THE PACIFIC NW.  THE RIDGE IS
RELATIVELY WEAK...ALLOWING A SERIES OF WAVES TO MOVE ACROSS BRITISH
COLUMBIA.  ONE MINOR IMPULSE OVER EASTERN WASHINGTON HAS BROUGHT MID
AND HIGH LEVEL CLOUDS OVER OUR NORTHERN ZONES.  CLOUDS WILL DECREASE
OVERNIGHT AS SUBSIDENCE STRENGTHENS WITH THE BUILDING RIDGE.  THE
CLOUD COVER LAST NIGHT WAS PRIMARILY RESPONSIBLE FOR PREVENTING FOG
AND LOW CLOUDS FROM DEVELOPING ACROSS THE BASIN.  THERE WILL BE A
BETTER POTENTIAL FOR FOG AND LOW CLOUDS TONIGHT BUT ONLY PATCHY AT
BEST.  A STRONG SURFACE HIGH CENTERED OVER SE OREGON HAS RESULTED IN
A TIGHT PRESSURE GRADIENT ACROSS THE GRANDE RONDE VALLEY.
TEMPERATURES AT KBKE ARE CURRENTLY ABOUT 10 DEGREES COOLER THAN IN
KLGD...AS FOG AND LOW CLOUDS ARE BLANKETING THE BAKER VALLEY.  THE
HEATING DIFFERENTIAL HAS BROUGHT SOUTH WINDS OF 20-25 KNOTS AT THE
BASE OF LADD CANYON.  GRADIENTS TONIGHT WILL INCREASE AND WILL
REMAIN STRONG THROUGH TUESDAY NIGHT SO WILL ISSUE A WIND ADVISORY
FOR THE GRANDE RONDE VALLEY.

THE RIDGE WILL REMAIN OVER THE REGION THROUGH EARLY WEDNESDAY BUT
WILL BEGIN TO BREAKDOWN WITH AN APPROACHING TROUGH.  THE NAM IS
FASTER AND WEAKER THAN THE GFS.  PREFER THE SLOWER SOLUTION OF THE
GFS BUT FEEL THE SYSTEM WILL WEAKEN CONSIDERABLY AS IT ENCOUNTERS
THE UPPER RIDGE.  THE EAST SLOPES OF THE CASCADES WILL SEE A CHANCE
OF PRECIPITATION BY LATE WEDNESDAY MORNING THEN THE REMAINDER OF THE
FORECAST AREA WILL HAVE A SLIGHT CHANCE TO A CHANCE WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT.  WILL KEEP 20-40 PERCENT POPS FOR ALL
OF THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY (SNOW LEVELS
AROUND 2000 FEET).  THE SYSTEM WILL EXIT THE REGION BY THURSDAY
AFTERNOON WITH LOCALLY BREEZY WINDS BEHIND THE FRONT.  SMITH

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...AN ACTIVE AND
PROGRESSIVE WEATHER PATTERN WILL REMAIN OVER THE PACIFIC NORTHWEST
THROUGH EARLY NEXT WEEK.  EXTENDED MODELS TRENDING TOWARDS A SYSTEM
MOVING THROUGH THE AREA EVERY 24 HOURS OR SO...WITH RAIN AND SNOW
POSSIBLE.  HOWEVER...THEY HAVE SOME TIMING AND STRENGTH ISSUES.
THEREFORE...WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING THROUGH THE
PERIOD.  SNOW LEVELS WILL HOVER BETWEEN 2000 AND 3000 FEET THROUGH
THE PERIOD...LOWERING TO AROUND 1000 FEET THURSDAY NIGHT AND AGAIN
SATURDAY NIGHT AND SUNDAY.  THIS WILL RESULT IN THE POTENTIAL FOR A
RAIN / SNOW MIX IN THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN
FOOTHILLS.  PALMER

&&

.AVIATION...(PREVIOUS DISCUSSION ISSUED AT 920 AM PST MON JAN
23)...VFR CONDITIONS WILL PREVAIL AT ALL TAF LOCATIONS AND
ALONG ALL TWEB ROUTES...WITH HIGH LEVEL CLOUDS AND LIGHT WINDS. LOW
LEVEL MOISTURE TONIGHT MAY LEAD TO THE FORMATION OF MIST WITH MVFR
CONDITIONS AT KYKM...KPSC AND KDLS.  DK/PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  48  30  46 /   0   0   0  10
ALW  34  46  31  46 /   0   0   0  10
PSC  32  47  29  45 /   0   0   0  10
YKM  28  42  26  42 /   0   0   0  10
HRI  31  47  29  46 /   0   0   0  10
ELN  31  39  29  39 /   0   0   0  10
RDM  23  49  21  47 /   0   0   0  10
LGD  26  41  24  43 /   0   0   0  10
5J0  24  43  22  44 /   0   0   0  10
DLS  34  48  31  46 /   0   0   0  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST TUESDAY FOR
     ORZ049.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/82/84
Hazardous weather outlook, Jan 23, 2:30 PM PST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PST MON JAN 23 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-241315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
230 PM PST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

SOUTH WINDS WILL INCREASE TONIGHT IN THE GRANDE RONDE VALLEY AND
WILL BE AS STRONG AS 30 TO 40 MPH WITH GUSTS TO 50 MPH NEAR LADD AND
PYLES CANYONS AFTER 10 PM.  A WIND ADVISORY IS IN EFFECT FROM 10 PM
PST TONIGHT THROUGH 10 PM PST TUESDAY NIGHT.  PLEASE REFER TO THE
LATEST PDXNPWPDT WWUS76 KPDT FOR DETAILS.  DRY CONDITIONS WITH
PATCHY FREEZING FOG IN THE COLUMBIA BASIN AND MOUNTAIN VALLEYS ARE
FORECAST TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

STRONG WIND TUESDAY
     GRANDE RONDE VALLEY

THE WIND ADVISORY IS IN EFFECT FOR THE GRANDE RONDE VALLEY THROUGH
10 PM PST TUESDAY NIGHT.  DRY CONDITIONS WILL CONTINUE THROUGH
WEDNESDAY MORNING.  THE FIRST IN A SERIES OF LOW PRESSURE SYSTEMS
WILL MOVE ACROSS THE REGION WEDNESDAY THROUGH EARLY NEXT WEEK FOR A
SLIGHT CHANCE TO A CHANCE OF SHOWERS EACH DAY.  SNOW LEVELS WILL
REMAIN AROUND 2000-3000 FEET DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY NIGHT IN
THE GRANDE RONDE VALLEY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Wind Advisories in Oregon, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.